Toddler and Preschool  |  Infants  |  Acetaminophen  |  Cough and cold

Cold Medicine Dosing Changes for Kids Cough and Cold Medicine No Longer Recommended for Children Younger than Four

The Bottom Line

There is no evidence that cough and cold medicines are safe or effective for young children. There IS evidence that children have been harmed by overdoses of these products. Problems include seizures, coma, and death.

The Full Story

After studying the use of cough and cold medicines in young children, the U.S. Food and Drug Administration (FDA) determined two things:

  • There is no evidence that cough and cold medicines are safe or effective for young children;
  • There IS evidence that children have been harmed by overdoses of these products. Problems include seizures, coma, and death.

In short, there is no justification for using drugs which don't work and can be harmful. (FDA continues to study the safety of these medicines for children up to age twelve.)

New labels have appeared on these products. Most labels will say NOT to use these medicines in children younger than 4 years. Some will advise not using in children younger than 6 or 12 years.

Problems can occur for several reasons: parents give medicines to children who are too young, multiple medicines are given with overlapping ingredients, more than one person gives medicine to the same child, adults try to sedate children with these drugs, or an adult-strength product is given to a child.

Cough and cold medicines typically contain several ingredients:

  • Decongestants, for example, pseudoephedrine and phenylephrine, have stimulant side effects. An overdose can cause a child to have seizures and very high blood pressure.
  • Antihistamines, for example, brompheniramine and chlorpheniramine, can cause high blood pressure, hallucinations, and coma if an overdose is taken.
  • Dextromethorphan is a cough suppressant which can cause nausea, vomiting, fast heart rate, slow breathing, and coma if too much is swallowed.
  • Either acetaminophen or ibuprofen is often included to reduce fever and aches and pains. Both are safe and effective when taken at normal doses. But an overdose of acetaminophen can cause fatal liver damage. An overdose of ibuprofen can cause abdominal pain and drowsiness, among other effects.

To treat a child with symptoms of a cold, check with the child's health care provider. Some recommendations might be saline nose drops for a stuffy nose and a cold-steam vaporizer for congestion. Plenty of fluids are important for any child with a fever to avoid dehydration.

If you have cough and cold medicines at home to treat teens and adults, be sure that young children cannot get to them. After using them, replace the cap tightly. Lock the medicine up high, out of sight and reach of young children.

If you think a child has swallowed too much cough or cold medicine, use the webPOISONCONTROL® online tool for guidance or call Poison Control at 1-800-222-1222.

Rose Ann Gould Soloway, RN, BSN, MSEd, DABAT emerita
Clinical Toxicologist


For More Information

Choosing Wisely® Campaign (AAP)


References

Lokker N. Parental misinterpretations of over-the-counter pediatric cough and cold medication labels. Pediatrics. 2009;123(6): 1464-71.

Poisoned?

Call 1-800-222-1222 or

HELP ME online

Prevention Tips

Do not give cough and cold medicines to children younger than four unless recommended by the child's health care provider. To treat a child with symptoms of a cold, check with the child's health care provider. Some recommendations might be saline nose drops for a stuffy nose and a cold-steam vaporizer for congestion. Plenty of fluids are important for any child with a fever to avoid dehydration.

This Really Happened

Case 1: Three infants ranging in age from 1 to 6 months died in 2005 as a result of being given cough and cold medications. All three babies had what appeared to be high levels of pseudoephedrine (a nasal decongestant) in blood samples obtained at autopsy. One infant had received both a prescription and an over-the-counter cough and cold combination medication at the same time; both medications contained pseudoephedrine. The other two infants also had received medications containing pseudoephedrine (one prescription and one over the counter). Two of the infants had been given prescription medications containing carbinoxamine (an antihistamine). Two of the infants had detectable blood levels of dextromethorphan (a cough suppressant) and acetaminophen (a fever reducer and pain reliever). All three babies were found deceased in their homes. None of the deaths was determined to be intentional.

Reference: Srinivasan, A., Budnitz, D., Shehab, N., & Cohen, A. (2007). Infant deaths associated with cough and cold medications –two states, 2005. Morbidity and Mortality Weekly Report (MMWR), 56(01).

Case 2: A 2-year-old boy was given two different medications for a painful ear infection, a cough and cold medicine and a fever reducer. His mother then realized that they both contained acetaminophen, a pain reliever and fever reducer. She called Poison Control and was reassured that this single error would not harm the child. Poison Control, however, discussed the concerns with giving more than one cough and cold preparation containing the same ingredient.